Kansas, 2012

Tornadoes and Hail in Kansas, May 19, 2012

May 19, 2012 · NWS ICT · 55 events in 12 counties and zones

A significant tornado outbreak occurred across portions of Kingman and Harper counties. In all, nine tornadoes touched down on this day, the strongest being rated as and EF-3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A significant tornado outbreak occurred across portions of Kingman and Harper counties. In all, nine tornadoes touched down on this day, the strongest being rated as and EF-3. Many other counties experienced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 19, 2:14 PM CST, 21 minutes earlier.

Area forecast discussion, May 19, 2:14 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SAT MAY 19 2012

.DISCUSSION...

SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT
18Z.  THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL
MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE.

A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS
SOUTHWEST NEBRASKA.  THIS WILL BRING DESTABILIZING COOLER AIR IN THE
MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.  THESE ARE ALSO A BIG PART OF THE STORMS
ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF
1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR
MOVING ACROSS WESTERN KANSAS.

TONIGHT...
THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING.  RUC SHOWING
SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING
DISTURBANCE.  DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A
HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE
FRONT.  THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS
EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z.  0-6KM SHEAR IS MARGINAL
FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS.
THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO
BECOME SEVERE.

SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS.  WITH
THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED
SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED
STORMS EXPECTED.

MONDAY-SATURDAY...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE
FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM
FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG
SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE.  THIS WILL ALL
RESULT IN A WARMING TREND IN THE MIDDLE AND LATTERN PORTION OF THE
WEEK.  BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE
PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST.  THIS WILL KEEP ALL
OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH.

COOK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS.

S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY
EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT
01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS
SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD
PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND
HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO
TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING
THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS
20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  79  57  80 /  50  20  10   0
HUTCHINSON      56  78  54  80 /  50  10   0   0
NEWTON          57  77  53  78 /  50  20  10   0
ELDORADO        59  78  54  79 /  40  20  10   0
WINFIELD-KWLD   61  79  58  80 /  40  30  20  10
RUSSELL         52  77  51  81 /  20  10   0   0
GREAT BEND      53  78  52  81 /  20  10   0   0
SALINA          56  78  51  80 /  50  10   0   0
MCPHERSON       57  77  52  79 /  50  10   0   0
COFFEYVILLE     65  81  59  79 /  30  40  30  10
CHANUTE         64  79  57  78 /  40  40  10  10
IOLA            64  78  57  77 /  30  40  10  10
PARSONS-KPPF    65  80  58  78 /  30  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 4:04 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
504 AM CDT SAT MAY 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
504 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS LATE THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES OVER
THE AREA. THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE
WILL BE HAIL UP TO THE SIZE OF PING PONG BALLS AND WIND GUSTS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE FOR THUNDERSTORMS MAY RETURN LATE THURSDAY BUT
CONFIDENCE IN THE DETAILS REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
ACROSS PORTIONS OF CENTRAL KANSAS AND DURING THE EVENING HOURS
ACROSS SOUTH CENTRAL AND SOUTHERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 19, 2:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SAT MAY 19 2012

KSZ047-192100-
BARTON-
326 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF PAWNEE ROCK...OR 8 MILES SOUTH
OF GREAT BEND...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3853 9880 3852 9848 3851 9848 3826 9867
      3826 9898
TIME...MOT...LOC 2026Z 214DEG 39KT 3829 9882

LAWSON

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

41 hail, 10 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
May 19, 2:35 PM CST to 2:36 PM CST
Where
Barton County, 0.69 mi N of Great Bend Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.850

Hail, Barton

When
May 19, 2:37 PM CST to 2:38 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, Barton

When
May 19, 2:38 PM CST to 2:39 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Hail, Barton

When
May 19, 2:42 PM CST to 2:43 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail, Barton

When
May 19, 2:45 PM CST to 2:46 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.810

Hail, Barton

When
May 19, 3:09 PM CST to 3:10 PM CST
Where
Barton County, 3.45 mi S of Odin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.600

Hail, Reno

When
May 19, 3:44 PM CST to 3:45 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Hail, Lincoln

When
May 19, 3:45 PM CST to 3:46 PM CST
Where
Lincoln County, 2.26 mi ESE of Sylvan Grove
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.010, -98.340

Thunderstorm Wind, Lincoln

When
May 19, 3:45 PM CST to 3:46 PM CST
Where
Lincoln County, 2.26 mi ESE of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -98.340

Gust was estimated and relayed by the Emergency Manager.

Hail, Reno

When
May 19, 4:00 PM CST to 4:01 PM CST
Where
Reno County, 2.82 mi S of Sylvia
Measured
1.5 in hail
Reported by
Public
Coordinates
37.930, -98.410

The hail was covering the yard.

Hail, Reno

When
May 19, 4:06 PM CST to 4:07 PM CST
Where
Reno County, 4.87 mi S of Sylvia
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.900, -98.410

Hail, Reno

When
May 19, 4:11 PM CST to 4:12 PM CST
Where
Reno County, 3.82 mi W of Arlington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.900, -98.250

Hail, Reno

When
May 19, 4:11 PM CST to 4:12 PM CST
Where
Reno County, 4.4 mi NE of Langdon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.900, -98.270

Hail, Ellsworth

When
May 19, 4:12 PM CST to 4:13 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Hail, Ellsworth

When
May 19, 4:15 PM CST to 4:16 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Hail, Kingman

When
May 19, 4:15 PM CST to 4:16 PM CST
Where
Kingman County, Penalosa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.720, -98.320

Hail, Reno

When
May 19, 4:15 PM CST to 4:16 PM CST
Where
Reno County, Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.900, -98.180

Hail, Reno

When
May 19, 4:17 PM CST to 4:18 PM CST
Where
Reno County, 0.88 mi SW of Arlington
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.890, -98.190

Hail, Ellsworth

When
May 19, 4:18 PM CST to 4:19 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Hail, Reno

When
May 19, 4:18 PM CST to 4:19 PM CST
Where
Reno County, 3.88 mi SW of Arlington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.860, -98.230

Hail, Ellsworth

When
May 19, 4:20 PM CST to 4:21 PM CST
Where
Ellsworth County, 1.75 mi NE of Ellsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.750, -98.210

Hail, Reno

When
May 19, 4:21 PM CST to 4:22 PM CST
Where
Reno County, Arlington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.900, -98.180

Hail, Reno

When
May 19, 4:24 PM CST to 4:25 PM CST
Where
Reno County, 1.76 mi SW of Arlington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.880, -98.200

Hail, Reno

When
May 19, 4:30 PM CST to 4:31 PM CST
Where
Reno County, 0.88 mi SW of Arlington
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.890, -98.190

Hail, Reno

When
May 19, 4:35 PM CST to 4:36 PM CST
Where
Reno County, 2.29 mi WNW of Yoder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.910

Tornado, Kingman

When
May 19, 4:38 PM CST to 4:52 PM CST
Where
Kingman County, 3.89 mi ENE of Nashville to 4.63 mi N of Zenda
Rating
EF1
Path length
5.7 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.480, -98.370

Damage was noted to several outbuildings at the farmstead. The home received minimal damage.

Tornado, Kingman

When
May 19, 4:40 PM CST to 4:49 PM CST
Where
Kingman County, 5.64 mi ESE of Penalosa to 2.86 mi N of Kingman Muni Arpt
Rating
EF0
Path length
6.74 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.680, -98.230

Minor damage to trees were noted.

Hail, Kingman

When
May 19, 4:44 PM CST to 4:45 PM CST
Where
Kingman County, 4.36 mi WNW of Cleveland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -98.200

Tornado, Kingman

When
May 19, 4:45 PM CST to 5:00 PM CST
Where
Kingman County, 2.15 mi NW of Zenda to 4.24 mi NNW of Spivey
Rating
EF0
Path length
5.86 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.470, -98.310

Touched down over open country.

Tornado, Kingman

When
May 19, 4:49 PM CST to 4:51 PM CST
Where
Kingman County, 2.82 mi WSW of Kingman to 2.28 mi W of Kingman
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.640, -98.170

Rope tornado that briefly touched down over open country.

Tornado, Kingman

When
May 19, 4:57 PM CST to 5:02 PM CST
Where
Kingman County, 1.76 mi NW of Cleveland to 2.45 mi NNE of Cleveland
Rating
EF0
Path length
2.05 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.570, -98.150

The tornado moved over open country.

Hail, Kingman

When
May 19, 4:57 PM CST to 4:58 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Tornado, Kingman

When
May 19, 5:02 PM CST to 5:06 PM CST
Where
Kingman County, 2.59 mi ESE of Zenda to 2.75 mi WSW of Spivey
Rating
EF0
Path length
1.35 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.430, -98.240

A rope tornado moved across open country.

Hail, Kingman

When
May 19, 5:03 PM CST to 5:04 PM CST
Where
Kingman County, 4.38 mi E of Kingman Muni Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.670, -98.040

Thunderstorm Wind, Kingman

When
May 19, 5:04 PM CST to 5:05 PM CST
Where
Kingman County, 0.69 mi N of Spivey
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -98.170

The gust was estimated up to 70 mph.

Hail, Kingman

When
May 19, 5:06 PM CST to 5:07 PM CST
Where
Kingman County, 4.92 mi E of Kingman Muni Arpt
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
37.670, -98.030

Tornado, Kingman

When
May 19, 5:12 PM CST to 5:26 PM CST
Where
Kingman County, 1.81 mi SW of Spivey to 1.05 mi WNW of Rago
Rating
EF0
Path length
5.55 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
37.432, -98.194

Rope tornado moved across open country just missing Spivey and Rago.

Tornado, Harper

When
May 19, 5:16 PM CST to 5:30 PM CST
Where
Harper County, 8.62 mi W of Duquoin to 3.5 mi W of Duquoin
Rating
EF3
Path length
5.3 mi
Path width
100 yd
Continued into
Kingman, Ks (ICT)
Reported by
Trained Spotter
Coordinates
37.358, -98.234

This strong tornado moved right through the middle of a wind farm. There were a total of 6 turbines that had all of the blades torn off and shredded to pieces. At the beginning of the track, a crane was toppled over. However, the wind speeds at the top of the crane were measured at 166 mph before falling. This tornado moved into Kingman County.

Hail, Saline

When
May 19, 5:20 PM CST to 5:21 PM CST
Where
Saline County, 4.15 mi N of Glendale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.960, -97.870

Hail, Rice

When
May 19, 5:23 PM CST to 5:24 PM CST
Where
Rice County, 1.48 mi NNW of Sterling
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.240, -98.210

Hail, Kingman

When
May 19, 5:27 PM CST to 5:28 PM CST
Where
Kingman County, 0.69 mi S of Rago
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.440, -98.080

Tornado, Kingman

When
May 19, 5:30 PM CST to 5:46 PM CST
Where
Kingman County, 4.74 mi SSE of Spivey to 2.79 mi SSE of Rago
Rating
EF3
Path length
4.42 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.386, -98.141

This is the tornado that moved out of Harper county and it continued to cause devastation to wind turbines, power lines, and oil tanks.

Tornado, Harper

When
May 19, 5:33 PM CST to 6:02 PM CST
Where
Harper County, 2.82 mi NNE of Attica to 1.85 mi NW of Harper
Rating
EF3
Path length
9.68 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
37.270, -98.220

Significant damage to two farmsteads. All outbuildings were completely destroyed and debris strewn in all directions. Home completely lost it's roof and was just off to the side of the main track. Most trees in the path had all stems except for the main trunk removed. Some debarking was noted but not much.

Hail, Harper

When
May 19, 5:49 PM CST to 5:50 PM CST
Where
Harper County, 2.76 mi E of Corwin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.080, -98.250

Hail, Harper

When
May 19, 5:49 PM CST to 5:50 PM CST
Where
Harper County, 1.1 mi W of Attica
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.230, -98.250

Hail, Harper

When
May 19, 5:52 PM CST to 5:53 PM CST
Where
Harper County, 2.76 mi E of Corwin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.080, -98.250

Hail, Harper

When
May 19, 5:52 PM CST to 5:53 PM CST
Where
Harper County, 1.1 mi W of Attica
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.230, -98.250

Hail, Harper

When
May 19, 6:32 PM CST to 6:33 PM CST
Where
Harper County, 2.2 mi E of Danville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.280, -97.860

Hail, Sedgwick

When
May 19, 7:26 PM CST to 7:27 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.480, -97.240

Hail, Butler

When
May 19, 7:28 PM CST to 7:29 PM CST
Where
Butler County, Rose Hill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.570, -97.130

Thunderstorm Wind, Sedgwick

When
May 19, 7:30 PM CST to 7:31 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.620, -97.270

Official measurement by wind equipment.

Thunderstorm Wind, Greenwood

When
May 19, 8:47 PM CST to 8:48 PM CST
Where
Greenwood County, 1.49 mi NNE of Eureka Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.870, -96.290

Winds up to 80 mph were reported at Eureka city lake.

Hail, Cowley

When
May 19, 8:48 PM CST to 8:49 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -96.970

Hail, Greenwood

When
May 19, 8:56 PM CST to 8:57 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.620, -96.230

Hail, Greenwood

When
May 19, 8:57 PM CST to 8:58 PM CST
Where
Greenwood County, 0.69 mi S of Severy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.620, -96.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383597, 383598, 383599, 383600, 383601, 383602, 383603, 383604, 383657, 383605, 383606, 383607, 383608, 383609, 383610, 383611, 383618, 383614, 383612, 383613, 383615, 383616, 383617, 383619, 383621, 372092, 372095, 383622, 372097, 372090, 372099, 383623, 372100, 383625, 383658, 383631, 372103, 372112, 383637, 383639, and more.